Indiana, 2021

Flooding in Indiana, July 17 to 26, 2021

July 17 to 26, 2021 · NWS PAH · 2 events in 2 counties and zones

Minor flooding occurred on the White River following a series of thunderstorm complexes from the 16th through the 18th. A series of slow-moving lines and clusters of thunderstorms moved east-southeast across the river basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred on the White River following a series of thunderstorm complexes from the 16th through the 18th. A series of slow-moving lines and clusters of thunderstorms moved east-southeast across the river basin. The storms produced flooding rains and isolated strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 12:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 17, 12:12 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1212 PM CDT Sat Jul 17 2021

.UPDATE...
Updated aviation discussion for 18z taf issuance

&&

.SHORT TERM...(Today through Monday night)
Issued at 402 AM CDT Sat Jul 17 2021

As a mid level trof axis moves east of the region early today,
leaving relatively weak northwesterly flow aloft in its wake, a
weak surface cold front will make its way into the PAH forecast
area. This ill-defined boundary will probably make it mostly
through the region by late today. However, the models showed the
true push of slightly drier air won't happen until late Sun when
another mid level trof axis moves through the region, and a dome
of high pressure, centered in the upper Midwest, begins to sink
into our region. Until then, there should be enough deep moisture
lingering, especially in the southern half of the region, for
showers and tstms to develop mainly in the heat of the afternoons
and early evenings today and Sun (Sun should have slightly sparser
coverage). Some convection may produce locally heavy rainfall.

If the secondary trof passage is defined well enough and quick
enough, Mon may end up pcpn-free, even near the AR/TN state lines.
The trend in the NBM has been drier with successive model runs,
but some model indications still suggested the possibility of
isolated showers/tstms primarily in the afternoon closer to the
AR/TN state lines. Therefore, a mention was left in the forecast
for now.

Surface dewpoints are forecast to start out in the tepid upper
60s/lower to mid 70s. By Mon, dewpoints should be in the middle
to upper 60s across the region. This, combined with highs mostly
in the middle 80s, will result in relatively comfortable
conditions as time passes. Mon night's lows should be in the
middle to upper 60s. Not bad for mid-July.

.LONG TERM...(Tuesday through Friday)
Issued at 402 AM CDT Sat Jul 17 2021

A skinny east/west oriented upper trough will push south of our
region by 12Z Tuesday which will allow high pressure at the surface
and aloft to build over the region. This will lead to dry and
relatively pleasant conditions for the last half of July. The upper
trough will continue southward through Wednesday, but as the upper
ridge builds, temperatures will inch closer to normal levels.

The consensus of 00Z medium range guidance pushes the surface high
far enough east to allow south winds to return to our region
Thursday. Aloft we will have to be on the look out for impulses in
the northwest flow. Increasing low-level moisture will lag a day or
so behind the initial return of southerly winds, but enough moisture
may make it into southeast Missouri and the Purchase Area to support
a slight chance of afternoon showers and storms. Dewpoints increase
significantly Friday and Saturday, and we will have slight chance
PoPs over most of the region both afternoons.

There certainly is a chance of an impulse in the north/northwest
flow aloft to bring a cold front southward toward or into our region
at some point from Thursday into the weekend, but there just isn't
enough agreement amongst the guidance to pick a period for more
robust PoPs at this time. In the absence of a boundary and
significant impulse aloft, weak flow and meager instability over our
region will lead to pulsy storms with a locally heavy rainfall and
lightning threat.

The NBM left us some slight chance afternoon PoPs in the south
Tuesday through Thursday, but we removed most of them in
collaboration with WFO Springfield and Louisville. The NBM is way on
the high side of the available guidance for high temperatures
through the period. We are likely a couple of degrees too warm
through the period. Normal highs around 90 are not likely to be
reached until Friday or Saturday. With the increased dewpoints and
near normal temperatures Friday and next Saturday, some locations
may see heat indices reach 100 degrees for an hour or two.

&&

.AVIATION...
Issued at 1212 PM CDT Sat Jul 17 2021

With diurnal heating, widespread cumulus clouds have formed today.
MVFR cigs will gradually rise to VFR this afternoon. However,
isolated showers and thunderstorms will continue to pop up along and
south of a weak front that extends from near kcgi to kpah to khop.
The odds are not high enough to justify mention at any taf site, but
radar will be monitored for any changes.

Cumulus clouds will dissipate this evening, with mainly vfr
conditions tonight. Widespread mid level clouds are expected Sunday
morning in association with a 500 mb disturbance over the Missouri
Valley. Some showers or thunderstorms are possible ahead of this
feature, however the tafs will be left dry for now.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, Jul 17, 5:07 AM EST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
507 AM CDT Sat Jul 17 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
507 AM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected again today
especially in the afternoon and early evening, and primarily in
the southern half of the region. Lightning and locally heavy
rainfall will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are forecast on Sunday and
Monday for the southern half of the region, but with increasingly less
coverage.

A slight chance of thunderstorms is forecast over southeast Missouri
and the Purchase Area of west Kentucky Thursday afternoon and
throughout the area Friday afternoon. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
July 17, 2:00 PM EST to July 26, 6:00 PM EST
Where
Pike County, Petersburg to 1.01 mi N of Algiers
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Minor flooding occurred on the White River. Low bottomlands flooded, and flooding began on higher bottomlands. State Road 257 began to flood. A number of Pike County roads flooded, including County Roads 750N, 600N, 1000E, 250W, 400W, and 675N. Flooding affected low agricultural lands and low oil fields.

Flood, Gibson

When
July 18, 6:00 AM CST to July 26, 4:00 PM CST
Where
Gibson County, Hazleton to 1.36 mi ENE of Giro
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Minor flooding occurred on the White River. Floodwaters covered the Hazleton softball field. A county road was underwater and impassable. Floodwaters covered much low cropland. Low-lying oil fields and possibly a few other low rural roads flooded. High water isolated Pottstown, a river cabin community.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968347, 968344.